Rare, Serious Side Effect Reported with MS Drug

April 14, 2014
Jackie Syrop

An unexpectedly high number of cases of thrombotic microangiopathy has been reported in a small number of multiple sclerosis patients who are taking Rebif (interferon beta 1-alpha).

An unexpectedly high number of cases of thrombotic microangiopathy has been reported in a small number of multiple sclerosis patients who are taking Rebif (interferon beta 1-alpha), according to a recent letter to the New England Journal of Medicine (March 27, 2014) from Siddharthan Chandran, PhD, of the University of Edinburgh, and colleagues.

The authors reported that these patients suddenly developed severe hypertension and blood clots in small blood vessels throughout their bodies. The condition is a combination of the hemolytic-uremic syndrome and thrombocytopenic purpura (HUS/TTP).

The clotting condition is a recognized complication of Rebif. British regulatory authorities issued a drug safety update in December 2013 on the heightened risk for the condition.

Although Merck, the manufacturer of Rebif, states in its product labeling that the clotting condition is rare, Chandran suggested that a recent change in the manufacturing process might play a role because these complications have not been seen to this point in another type of interferon beta 1-alpha.

“Substantial caution is required in the interpretation of spontaneous reports of adverse drug reactions, since such reports are voluntary, are potentially subject to underreporting, and may be influenced by many factors, including the severity of the drug reaction, the diagnostic classification, and the degree of publicity,” they wrote.

In the first 9 years of monitoring of Rebif, there were very few cases of the clotting condition, but the number of cases has been increasing, recently. The reason why this is occurring is unknown. All patients in the adverse event report had been taking Rebif for years and tolerated it well. In reviewing past medical records, the researchers found that 3 of the 4 patients were newly diagnosed with hypertension; they also showed abnormalities in their blood and impaired kidney function in the months leading up to the development of the complication.

Chandran noted that unexplained hypertension and abnormalities of blood count and kidney function may be early warning signs of the condition.

“Thrombotic microangiopathy is therefore a serious and potentially fatal complication that has emerged late in the lifetime of recombinant interferon beta therapy,” the authors concluded. “Early manifestations of this complication may be recognizable with increased vigilance, with the potential to mitigate severity.”